North Carolina, 2016

Tornado in North Carolina, June 25, 2016

June 25, 2016 · NWS MHX · 1 event in 1 county or zone

Scattered thunderstorms developed near the southern coast of eastern North Carolina during the afternoon of June 25th 2016. A brief tornado developed in one of the thunderstorms over Carteret County producing minor damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Scattered thunderstorms developed near the southern coast of eastern North Carolina during the afternoon of June 25th 2016. A brief tornado developed in one of the thunderstorms over Carteret County producing minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 25, 12:00 PM EST, 45 minutes earlier.

Area forecast discussion, Jun 25, 12:00 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
100 PM EDT SAT JUN 25 2016

.SYNOPSIS...
A cold front will push through the area this afternoon. High
pressure will build in from the north this weekend. Another cold
front will slowly move into the region by mid week and linger in
the vicinity with waves of low pressure moving across it through
late in the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 100 PM Sat...The cold front looks like it is moving inland
with the sea breeze as expected vicinity of the Crystal Coast and
will continue inland for the remainder of the afternoon. This
region (southern third of the region) will become the focus for
scattered afternoon/early evening shower and thunderstorm activity
with only isolated cells expected to the north/east of this
region. Several convective outflows were also converging on this
area which should act to enhance lift. There is much less shear
observed across the area today so not expecting severe
thunderstorms but L.I.'s drop to -3 to -5 and PW values will be
AOA 1.75" so torrential downpours and gusty winds are expected in
the strongest storms. It is noted that the SPC Marginal Risk for
Severe storms continue into Onslow and Duplin counties but it
appears the greatest risk for severe will be just south of our
area today.

It will be another warm day today though not as warm as last few
days. Highs should reach the mid/upr 80s south and west to the 70s
OBX where NE winds off the ocean bring cooling temps.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
As of 3 AM Sat...Front will be south of the area tonight with any
ISO/SCT precip moving offshore and away from the area by evening.
Partly to mostly cloudy skies will prevail with a light NE breeze
and lower dewpoints making for pleasantly cooler temps with lows
in the low/mid 60s interior to upper 60s/near 70 beaches.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 3 am Sat...Used a consensus blend of the latest GFS and
ECMWF as both are in close agreement. Narrow ridge of high
pressure extending down the east coast into the Carolinas Sunday
into Monday will dissipate by Monday evening. A cold front to the
NW Tuesday will pass through Tuesday evening and become stationary
along or just off the southern coast Wednesday through Friday.
Little change to current forecast with dry conditions Sunday
through Monday. Chance PoPs for the rest of the period with the
front being the main focus for convection in a warm, humid and
unstable airmass.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Short Term /Through Sunday/...
As of 100 PM Sat...Mainly VFR conditions are expected through this
evening outside isolated afternoon/early evening showers and
thunderstorms. Guidance continues to indicate IFR ceilings
developing after 06Z tonight and persisting to around 15Z Sunday
in the moist NE low level flow established across the area.
Expecting a return to vfr conditions by 18Z Sunday afternoon.

Long Term /Sun night through Thu/...
As of 3 am Sat...VFR with dry weather Sunday into Monday. Sub-VFR
in scattered convection Tuesday and Wednesday as a cold front
affects the area. Surface winds from the NE 5-10 knots Sunday, SE
around 5 knots Monday, SW around 5 knots Tuesday and S around 5
knots Wednesday.

&&

.MARINE...
Short Term /Through Tonight/...
As of 100 PM Sat...Cold front will move southward through the
waters through the day today with winds becoming NE 10 to 20 kt
behind it. Seas will respond by building to 2 to 4 feet through
today and into tonight.

Long Term /Sun through Wed/
As of 3 am Sat...High pressure east of the New England coast extending
down the east coast Sunday into Monday will dissipate, with the
Bermuda high taking over Tuesday into Wednesday. As a result, the
NE flow Sunday will gradually veer to SE Monday and SW Tuesday. A
cold front will enter the area from the NW late Tuesday night and
become stationary near to just off the south coast on Wednesday.
Winds will switch to N over generally north of Ocracoke Wednesday,
with waters to the south in an E to SE flow. Pressure gradient
through the period will not be very tight, with winds forecast no
higher than 5-15 knots and seas 2-4 feet.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...JME/TL
NEAR TERM...JME/TL
SHORT TERM...TL
LONG TERM...HSA
AVIATION...JME/HSA
MARINE...JME/HSA/TL
Hazardous weather outlook, Jun 25, 3:30 AM EST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
430 AM EDT SAT JUN 25 2016

NCZ029-044>047-079>081-093-094-103-104-260830-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-CRAVEN-PAMLICO-OUTER BANKS DARE-OUTER BANKS HYDE-
430 AM EDT SAT JUN 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ090>092-095-098-260830-
DUPLIN-LENOIR-JONES-CARTERET-ONSLOW-
430 AM EDT SAT JUN 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS WILL DEVELOP THIS AFTERNOON, MAINLY SOUTH OF
HIGHWAY 70. A COUPLE OF STORMS MAY BECOME MARGINALLY SEVERE WITH
GUSTY WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Morehead City radar (KMHX), 14 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Carteret

When
June 25, 12:45 PM EST to 12:48 PM EST
Where
Carteret County, 1.69 mi SW of Ocean to 1.26 mi E of Bogue
Rating
EF0
Path length
0.46 mi
Path width
30 yd
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
34.700, -76.997

A weak EF0 tornado with winds estimated at 65 mph touched down near the intersection of Red Barn Road and Everette Court. The tornado then moved west through Goose Creek Camping Resort near Snow Goose Lane before lifting near Goose Creek. Several boat on trailers were moved or tipped along with some golf carts. Awnings on a few mobile homes were ripped off and carried at times many yards. Yard furniture and small limbs were blown about causing some damage to vehicles and some homes. One minor injury occurred with no fatalities. Damage was estimated to be around 50,000 dollars.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyThe tornado archive for North Carolina, 2016Warnings in North Carolina, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631989.